Alert archive / Iowa / Flash Flood Warnings in 2025

Flash Flood Warning 5, NWS Des Moines, IA

June 29, 2025Decatur County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 29, 2025, 10:58 AM CDT for Decatur County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2025, 10:58 AM CDT (15:58 UTC)
Expired
Jun 29, 2025, 2:47 PM CDT
In force
4 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Decatur County, IA

The radar

The Des Moines radar (KDMX), 114 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.0 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1597 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

094 
WGUS53 KDMX 291558
FFWDMX
IAC053-292100-
/O.NEW.KDMX.FF.W.0005.250629T1558Z-250629T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
1058 AM CDT Sun Jun 29 2025

The National Weather Service in Des Moines has issued a

* Flash Flood Warning for...
  Central Decatur County in south central Iowa...

* Until 400 PM CDT.

* At 1058 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Leon, Van Wert, Davis City, Decatur and Nine Eagles State Park.

Additionally, law enforcement has reported water on the roadway 
along Highway 69 between County Highway J20 and Leon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For the latest waterway observations and forecasts refer to 
weather.gov/desmoines/water.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4059 9374 4067 9385 4069 9386 4074 9393
      4089 9381 4081 9365

FLASH FLOOD...RADAR INDICATED

$$

Hahn
1 follow-up statement
298 
WGUS73 KDMX 291947
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
247 PM CDT Sun Jun 29 2025

IAC053-291957-
/O.CAN.KDMX.FF.W.0005.000000T0000Z-250629T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Decatur IA-
247 PM CDT Sun Jun 29 2025

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL DECATUR COUNTY...

Flooding is no longer expected to pose a threat.

&&

LAT...LON 4059 9374 4067 9385 4069 9386 4074 9393
      4089 9381 4081 9365

$$

Bury

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 6:51 AM CDT, 4 hours 7 minutes earlier. Its key messages:

  • Storms moving into northern and western Iowa this morning may play a role in how storm chances (currently 40-60%) and hazards evolve later today into tonight. For now, at least a few storms may be capable of damaging wind gusts and efficient rainfall.
  • 20% chance of storms Monday afternoon along with a cooler airmass.
  • More storm chances (20-40%) and seasonally warm temperatures (similar to today) return for Wednesday into the holiday week (not washouts).
Area forecast discussion, Jun 29, 6:51 AM CDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
651 AM CDT Sun Jun 29 2025

 ...Updated for the 12z Aviation Discussion...

.KEY MESSAGES...

- Storms moving into northern and western Iowa this morning may
  play a role in how storm chances (currently 40-60%) and
  hazards evolve later today into tonight. For now, at least a
  few storms may be capable of damaging wind gusts and efficient
  rainfall.

- 20% chance of storms Monday afternoon along with a cooler
  airmass.

- More storm chances (20-40%) and seasonally warm temperatures
  (similar to today) return for Wednesday into the holiday week
  (not washouts).

&&

.UPDATE...
Issued at 222 AM CDT Sun Jun 29 2025

Regional radar is quite active to the north and northwest of the
state early this morning showing a mesoscale convective systems
(MCS) over Minnesota with several convective clusters over South
Dakota into northern Nebraska. The MCS has an east-west line of
storms that has reached northwest Iowa. The storms in the
Yankton vicinity are along the cold front. This as well as the
MCS are being fueled by a 30 knot, 850mb low level jet that
comes up over Nebraska and then veers into southwest Minnesota.
Convective allowing models (CAMs) have a decent handle on the
Minnesota MCS and that east-west line. Meanwhile, CAMs are
struggling with the southeastern South Dakota convection, but
timing this out it will reach our northwestern service area
likely around 5am. The expectation is that these storms will
not be severe given they are already out of balance with the
outflow surging out ahead and they are moving into an
environment with less favorable shear.

All of this storm activity and their evolution into Iowa has sent
confidence in reverse with more uncertainty. One cluster of storms
we have not discussed is farther west over south central South
Dakota. Many of the recent CAMs runs this evening have these storms
decaying as they reach or move into western Iowa later this morning
and this may leave behind some sort of residual boundary. In this
scenario, there would be less cloud cover and thus a higher degree
of instability. If and whatever residual boundary is around may play
a role in where convection develops, but the cold front would
be the main focus for convection. The environment in this case
would feature strong instability both overall and low level and
steep lapse rates supportive for storm growth. This would point
to some initial updrafts that could support 1" severe hail.
However, storm organization remains lack luster until near and
behind the cold front. Of course, this could be locally
increased by the leftover boundary. Mid-level dry air would
contribute to large downdraft CAPE values around or a bit over
1000 J/kg and thus strong downdraft winds would be the concern
as storm cores weaken. Depending on where the storms form,
funnel clouds cannot be ruled out given the strong low level
instability and weak shear, but tornadoes remain unlikely in
this environment.

Now, the alternative solution to the convection over south central
South Dakota are that a few CAMS such as the 12z and 0z HRRR
and the 0z RRFS have this cluster surviving into Iowa with some
potential gusty winds, though to what degree remains to be seen
if at all. If this latter solution plays out with convection
and cloud debris moving through the state, there would be lower
instability and the coverage of storms and their intensity may
be less than currently forecast.

As was the case yesterday, heavy rainfall parameter space is
favorable given deep warm cloud depths, high precipitable water
values nearing 2 inches, and slow mean flow around 10 to 15 knots.
Deterministic and HREF forecasts show generally 1 to 2 inches with
isolated amounts over 3 inches still on track. While soil moisture
capacity did increase yesterday, northern Iowa is still above
the 70th percentile. So, storms with these rainfall amounts may
breach flash flood guidance, but given we are in peak
agriculture growth, flash flooding concerns may be more
relegated to if one of these bullseye amounts land over an urban
center. Even then and in agreement with WPC, the marginal risk
of excessive rainfall seems reasonable with just isolated flash
flooding potential.

Storms will diminish and move out overnight as the cold front pushes
through. It looks like Monday afternoon may have isolated to
scattered showers and storms developing in the steepening low
level lapse rates as a shortwave trough drops in from the
northwest.

&&

.DISCUSSION...
Issued at 243 PM CDT Sat Jun 28 2025

The one-day reprieve of higher humidity yesterday is a distant
memory as the high plains surface low advects a low-mid 70F
surface dew point air mass within the warm sector across the
state today. Aloft, the H3 jet core remains confined to
northern Minnesota, with mid-level shortwave energy riding thru
it's southern periphery. At the surface, the warm front resides
in a similar area, extending back to the the high plains sfc
low. As such, the convective focus overnight will remain north
and northwest closer to better theta-e advection and forcing.
Similar to last night, all of the CAMs develop a MCS across the
Dakotas, sliding southeast in some form on Sunday morning. As
typical in relatively light mid/upper-flow situations, models
underachieve consensus regarding MCS sustainability and timing.
This time is no different. The HRRR is the most aggressive in
maintaining it the longest - well into Sunday morning across
northern & central portions of the CWA, which if it would occur,
would have impact on where and when/where storms initiate on Sunday
afternoon and evening. Alternatively, the majority of the other
model output weakens/dissipates the activity before
redeveloping storms across southern Iowa along a south moving
"cool" front in afternoon/evening. Although best deep-layer
shear lags the boundary near the jet, values of 25-30 knots
should be sufficient for the potential for a few strong/severe
storms once they do develop. Although initial updrafts may
present a brief hail threat, downdraft CAPE values in excess
1000 j/kg (due to mid- level dry air) points to damaging winds
as the primary threat, especially once convection congeals.
Also, 0-3 CAPE values remain above 150 j/kg which suggest at
least the potential for a few funnel clouds with LCLs near 1 km.
However tornadoes are not expected given the environment. Heavy
rain will be a good possibility as well, with precipitable
water values progd to be 1.5-2" statewide. More details can be
found in the Hydrology section below.

Storms should depart into Missouri Sunday night giving way to
slightly cooler and dry conditions for Monday & Tuesday.
The progressive pattern returns by mid-week which will bring
storm chances (20-40%) and above normal temperatures along with
it for the latter half of the week and into the holiday weekend.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 650 AM CDT Sun Jun 29 2025

Showers and weakening storms are expected to continue moving
east/southeast into Iowa this morning, with low probabilities
of this activity making it to KFOD, KDSM, and KMCW by mid-late
morning. Following this morning activity, uncertainty remains
higher on the chances for showers and storms later this
afternoon to evening as a cold front passes across the state.
Following recent guidance would suggest storms to fire after
20-21z over northern Iowa with the front dropping south into the
evening tonight. PROB30 groups have been included to account
for this potential later in the day, but adjustments will be
necessary if expectations change through the day. Otherwise,
outside of brief MVFR ceilings with any showers and storms, VFR
conditions are expected generally across the terminals. Variable
but light winds will gradually shift more northwesterly into
Monday following the departing front.

&&

.HYDROLOGY...
Issued at 243 PM CDT Sat Jun 28 2025

Soil moisture remains high though across much of the CWA owing
to last week's heavy rainfall. NASA SPoRT soil moisture
percentiles for the top 40 cm of the soil (usually considered
for river forecasting purposes) remain above normal north of US
30, while generally more normal south.

Additional rainfall is forecast Sunday into Sunday night, however.
At this point, the best chances for heaviest rainfall appears
to be with most likely location of more organized storms in the
central and south - generally away from the aforementioned area
of above normal soil moistures (in the north). Latest tools
suggest this additional rainfall will have a minimal impact on
existing river trends especially at those locations where levels
are or will be running high. The rainfall may add minor amounts
to the crests or slow falls. Although not a great chance given
that southern Iowa is less flash flood prone, localized flash
flooding would be a possibility over urban areas or if storms
are able to move parallel to the boundary.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Ansorge
DISCUSSION...Hahn
AVIATION...Bury
HYDROLOGY...Hahn
Hazardous weather outlook, Jun 29, 3:54 AM CDT, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
354 AM CDT Sun Jun 29 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-300900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
354 AM CDT Sun Jun 29 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There will be thunderstorm chances today, including this morning
over at least parts of western Iowa. Gusty winds are the main
hazards this morning. Later this afternoon into this evening,
depending on how the morning storms pass through the state,
damaging wind gusts and locally heavy rainfall will be possible.
Large hail and funnel clouds cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Storm chances will return to the forecast mid to late this week
with any severe risk better assessed in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today into this evening.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:50 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac55 min

Nearby

Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.